Thunderstorm Wind, Scott
- When
- July 8, 7:25 PM CST
- Where
- Scott County, 1.08 mi E of Scott State Park
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.680, -100.900
Strong winds.
Thunderstorms produced severe winds across western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced severe winds across western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 5:03 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 603 PM CDT Sat Jul 8 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday night) Issued at 353 PM CDT Sat Jul 8 2023 The afternoon water vapor imagery and objective analysis fields showed a zonal west-northwest pattern aloft. The mid-troposphere was fairly dry per water vapor satellite across much of the Southern Rockies and Southern High Plains up in to Southwest Kansas, but the lower troposphere was anything but dry. High moisture content in the lower troposphere was found across much of the High Plains with the 60F isodrosotherm as far west as Santa Rosa, NM to La Junta, CO and points north-northwest from there up toward Denver. The lower atmosphere was most statically unstable across the High Plains of Colorado, and this is where the most vigorous surface-based convection will be confined to late this afternoon and evening. Across much of western Kansas, the lower troposphere remained fairly cool with 0-3km AGL lapse rates of 5.5 to 6.5 C/km. This will really inhibit surface-based convection across our forecast area, especially in the absence of low level convergence as winds were pretty much east to southeast everywhere across western Kansas. All that said, the atmosphere off the surface will become increasingly favorable for elevated deep moist convection after sunset when a nocturnal low level jet develops across the Texas Panhandle. Should initial surface-based convection across southeast Colorado be held at bay through sunset, pristine elevated convection is likely to develop across southwest Kansas, southwest of a Lakin to Sublette line in particular. A robust mesoscale convective system is likely across some portion of southwest Kansas late tonight. All models, including CAMs, show some semblance of a MCS across southwest Kansas with an inch or more rain likely for several of our counties that have already seen excessive rainfall the past three days. We have reissued a Flood Watch for areas of the forecast area south of Highway 50 that stand at least some chance of an inch or more of rain that have seen a lot of rain already. Once the MCS clears southwest Kansas overnight, light winds and a cooler airmass will be left in its wake. In fact, the light winds and cooler temperatures are expected to prevail through the day Sunday. Afternoon temperatures are not likely to exceed mid to upper 70s except the far northeast where there has been less rainfall and further displaced from tonight's forecast MCS. .LONG TERM...(Monday through Saturday) Issued at 353 PM CDT Sat Jul 8 2023 The anomalously long period of wet and cooler than normal weather is likely to continue through mid-July based on latest global NWP and their ensemble means. The summer subtropical ridge is likely to remain suppressed to the southwest in a weaker state than normal as upper tropospheric jet stream core remains a bit stronger, slightly farther south, and a bit more perturbed than normal for mid-summer. A ridge will build in across the Rockies and adjacent High Plains early next week giving western Kansas a bit of a reprieve in thunderstorm activity, but this ridge will weaken later on in the week with zonal flow returning and a jet axis extending from northern California across Wyoming and the Southern Dakotas/Nebraska toward the lower Great Lakes. Again, this is farther south and a bit stronger than what we typically see for mid-summer. This will lead to a polar front that is also farther south on average. The front will redevelop up north early/mid next week but will come back south once again later in the week with additional thunderstorm chances again as we head toward the 13-17 July time frame. Latest EPS means show a nice clustered signal of QPF around this date range, so we will keep monitoring this potential next big wet period as we draw closer to next weekend. On another note, we do not have 100 degrees in the forecast the next seven days -- which is right around our climatological hottest week of the calendar year. We will warm back up through the lower to mid 90s in between frontal systems mid-week with warmest days Wednesday and Thursday of next week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 600 PM CDT Sat Jul 8 2023 VFR conditions will prevail in vicinity of all TAF sites through mid-evening. Thunderstorms developing in eastern Colorado will spread southeast into western Kansas overnight, potentially affecting the vicinity of all TAF sites with periods of MVFR cigs/vsbys. Light east-southeast winds are expected to persist through early Sunday as surface high pressure shifts southeast across the Upper Midwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 79 60 86 / 60 10 0 0 GCK 58 77 60 85 / 70 10 0 10 EHA 60 74 62 89 / 90 10 10 10 LBL 61 75 63 87 / 90 10 10 10 HYS 58 84 60 90 / 20 10 0 0 P28 63 81 63 87 / 60 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ074>078-080-081- 084>090. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 137 AM CDT Sat Jul 8 2023 KSZ030-031-043>046-061>066-074>081-084>090-091200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 137 AM CDT Sat Jul 8 2023 /1237 AM MDT Sat Jul 8 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Afternoon and evening storms will be possible across western Kansas. Hail, damaging winds, and localized flooding are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Bouts of thunderstorms will be possible during this period. Strong to severe storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
Special Weather Statement
National Weather Service Dodge City KS
753 PM CDT Sat Jul 8 2023
KSZ043-044-090145-
Lane KS-Scott KS-
753 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northern Scott and
northwestern Lane Counties through 845 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Russell Springs, or 13 miles north of Scott State Lake,
moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Scott State Lake around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3870 10049 3842 10091 3860 10113 3870 10113
TIME...MOT...LOC 0052Z 310DEG 36KT 3887 10099
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RUSSELLThe Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
3 thunderstorm wind. Local standard time, as filed.
Strong winds.
Strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122901, 1122902, 1122904.